First off, was she tapered off the mirtazapine or switched abruptly? My understanding, not having taken these meds, is the the first is very sedating and the second is basically Effexor redux, a very stimulating antidepressant. So she could be having a double whammy, withdrawal from abruptly quitting the first med and the side effects of the second med. Have you considered getting a second opinion?
Now, for the second part. Yes, valium is addictive; all benzos are addictive. And no, probably none of us were told that when we were prescribed them -- I sure wasn't. But you also have a prescribed dose, and the fact they are addictive and therefore very hard to quit doesn't have anything to do with taking more than the prescribed amount. That's drug abuse. I have never taken more than the prescribed amount. So there's a different problem with the overdoses. If she's that distressed by the medication change, and that's what caused the overdosing, then there's no way a responsible psychiatrist should keep her on the drug -- it is known that these meds can cause irrational behavior in some people, including suicidal thoughts, and that warning is on the label. And as for pregnancy, there are few medications that affect the brain that are safe to take when pregnant, or even when trying to become pregnant, as they are passed on to the fetus. So that problem would exist with pretty much all drugs used to treat mental problems, as well as many other problems. So again, you need to see a different psychiatrist and talk this out to determine if you're getting not only good advice, but any advice at all. Good luck.
She was weaned off the mitazapine for a week going down to 15mg then started the venlalic xl the following week. They have now given her methadome to come off the diazepam and she will be staying in hospital a couple of weeks to monitor her, since this tho she seems very calm and less agitated not showing the original side effects she did have from the venlalic xl. Im just worried now shes going to come off the methadome and she will have side effects from that and the venlalic xl side effects will come back and we will be back to square one again? Does this sound like a good idead to you?
I forgot to say, the reason she kept overdosing was more of a cry for help as the doctors didn't seem to be doing anything she felt like it was her way to prove to them how unhappy she was. However as much as I've tried to stress to them that this has only been since the medication change they still haven't changed them. And reading horror stories online tonight about effexor and missing your dose by a couple of hours and when you decide to come off iteally don't believe this is a good drug at all. Do it just let the doctors get on with it or view my concerns? Any help much appreciated.
One week is not nearly enough to wean off these drugs. Effexor is one of the worst drugs for side effects and for quitting, though some people slide through. I stand by my advice, for what it's worth -- you need a second opinion, these people just don't sound to me like they know what they're doing.
Methadone to wean off Mirtazapine? I've never heard of that. Methadone is a VERY powerful opiate narcotic.
I'll be honest...I think they're just haphazardly throwing meds at her. Methadone is also habit forming and will need tapered off. Seems they are just adding more meds for her to get off. Methadone should be used either for chronic pain, or to treat opiate addiction. Unless she's also addicted to an opiate, I totally disagree with that. Please seek another opinion.
She's not using it to get off an opiate, they have said tthey are using it to get off the diazepam. Just didn't think this sounded right???
No, that's not standard practice at all! Methadone would be appropriate for another opiate (ie morphine, heroin, etc), but for a benzo, it makes no sense..
Methadone is a SUPER strong opiate! I really advise seeking another opinion. I'm sorry you're going through this! I'm going to enlist the help of my great pals on the addiction forum. Maybe they can shed some light!
She's lucky to have you supporting her. I hope she's feeling better.
Our doctors are very irresponsible in my town, even they wouldn't try this. If she was not an opiate addict, there's no wonder she has side effects. Methadone is one of the strongest, fully synthetic opioids. It builds up in your system over the first week of use, I imagine she felt progressively worse. It sounds to me that this doctor has a theory and your gf is the guinuie pig. Methadone detox is the worst thing I have ever been through, it is one of the opioids that has a long detox, like benzos, so it it works, she has made no progress. Is the methadone supposedly going to work as her next AD? All of this sounds suspicious. When I get uncommon advice from a doctor, I ask for clinical studies or proof of the effectiveness of their advice. If they have no answers or act defensive, I assume they don't have proof to back their recommendation, they get pretty mad. I'm a mere patient after all, and they are might doctors. Get another o
Oops. Get another opinion fast, the last thing she needs is the depression caused by methadone detox. I hope you figure this out. I think most doctors will confirm what we are saying. You are not in good hands. Keep us posted, I really want to hear this doctors reasoning.
Thanks so much for posting weaver! <3
Joe, weaver knows his way around Methadone. Please take his advice. In the very least, you need to be asking a whole bunch of questions, demanding to know the doc's rationale behind their approach. Ask questions, like why would like rx Methadone when she's not A. in pain or B. on an opiate. As far as I know, there are no approved "off label" uses for benzo detox, in which case (if that's true)...a doctor shouldn't legally be doing what he's doing. Docs have to answer to WHY they Rx controlled substances. If it isn't an approved diagnosis, they can get in some hot water. Ask why they aren't doing a taper off the Valium instead? Also, Methadone or not, a week is simply not sufficient. I guess they have stopped the Valium completely?
Ask lots of questions, and if possible, get a second opinion. Is she completely off the Venalalic? Please come back and update us when you can. Reassure your GF that while it's hard to sort out meds, it's possible, and with the right doc, she WILL feel better.
After she's feeling better, she's going to have to sort out the addiction issues. Sounds like that was totally out of character for her, and she was almost desperately self medicating due to how awful she felt? Any which way, she needs to sort through that and address it. There will be special considerations for her if she determines she's actually an addict. It's definitely a concern.
Thinking of you!
I wanted to chime in..Yes Yes get another opinion. I have used it all and I got so hooked on the Methadone for 12 years. It is very addicting and it was the Hardest Drug I have ever Detoxed off. I used to take my Benzo at night to come down from the Methadone. They gave me a non-addictive Anxiety Med called Buspar (Buspirone) It is used widely in treatment centers to detox off Substances. NOT Wellbutrin many people get them 2 confused! They will also use a med called Clonidine. It is a light BP med and it is used widely. I am telling you this makes no since to me at all and I was in the nursing field. I am also 57 and have some experience with many, many meds.I sure pray they do not do this..Good Luck!!!